Send to

Choose Destination
See comment in PubMed Commons below
Clin Rheumatol. 2012 Feb;31(2):203-10. doi: 10.1007/s10067-011-1902-3. Epub 2011 Dec 15.

Is continuation of anti-tumor necrosis factor-α therapy a safe option for patients who have developed pulmonary mycobacterial infection? : Case presentation and literature review.

Author information

  • 1Department of Rheumatology, Clinical Research Center for Rheumatic Disease, NHO Kumamoto Saishunsou National Hospital, 2659 Suya, Kohshi, Kumamoto, 861-1196, Japan.


Continuation of anti-tumor necrosis factor-α (TNFα) therapy generally has not been recommended for patients who have developed nontuberculous mycobacterial (NTM) diseases; in daily practice, however, we often encounter patients with refractory rheumatoid arthritis (RA) who experience uncontrollable flares following withdrawal of anti-TNFα agents. Here, we report a case of pulmonary NTM disease caused by Mycobacterium intracellulare occurring in a patient with refractory RA undergoing etanercept therapy. Since there was the concern of an exacerbation of RA symptoms, etanercept was continued during anti-NTM therapy. The patient's pulmonary symptoms and radiological abnormalities were found to have markedly improved in a relatively short time period after beginning the anti-NTM therapy. Additionally, her RA symptoms were adequately controlled without the occurrence of any unexpected adverse events. The continuation of etanercept therapy may be a safe option during anti-NTM therapy if patients' underlying diseases would otherwise be difficult to control. Strictly supervised anti-NTM therapy and patients' informed consent are mandatory. We review the medical literature on NTM disease associated with anti-TNFα therapy for rheumatic diseases and discuss the safety of simultaneous use of anti-TNFα agents in patients during anti-NTM therapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center